Upper Gastrointestinal Bleeding in a Patient With AIDS

Valeska Balderas; Stuart Jon Spechler

Disclosures

Nat Clin Pract Gastroenterol Hepatol. 2006;3(6):349-353. 

In This Article

Summary and The Case

Background A 38-year-old man with AIDS and hepatitis C was admitted to our hospital in January 2005, with complaints of epigastric pain, odynophagia, and melena of 4 days' duration. The patient was not taking highly active antiretroviral therapy because of poor compliance and he denied use of NSAIDs.
Investigations Physical examination, stool guaiac test, laboratory investigations, and esophagogastroduodenoscopy with biopsies of gastric ulcerations.
Diagnosis Non-Hodgkin's lymphoma of the stomach (diffuse large B-cell type) with associated gastric ulceration and bleeding.
Management Injection of epinephrine and bipolar coagulation for the bleeding malignant ulcer, and PPI therapy.

The Case

A 38-year-old Hispanic male with AIDS (CD4 count 51/µl) was admitted to our hospital in January 2005, with odynophagia, melena, and pain in the epigastrium of 4 days' duration. The epigastric pain was constant, burning in character, and was associated with nausea but not vomiting; it was not affected by eating or other activities. Over the past month, he had also noted fatigue, weight loss, and fevers. The patient had a long history of parenteral drug use and had positive serological tests for HIV and hepatitis C in 2002. He had briefly received highly active antiretroviral therapy but this was stopped because of his poor compliance with the treatment. The patient was seen at another hospital 1 month before this presentation and was given antibiotics for suspected pneumonia. He denied using NSAIDs and was no longer using parenteral drugs at the time of presentation.

On physical examination the patient seemed to be well nourished. His temperature was 36.2 °C, pulse 101 beats/min, and blood pressure 120/70 mmHg. There were no stigmata of chronic liver disease (e.g. spider angiomas or testicular atrophy). The abdomen was soft, flat and not tender. The liver measured 12 cm in the mid-clavicular line and the spleen was palpable. There were no abdominal masses and a guaiac test of the stool was positive. Examination of the oropharynx revealed thrush.

Laboratory investigations revealed a white blood cell count of 4.3 × 109/l, hematocrit of 24%, and platelet count of 116 × 109/l; all of which fall below the normal range. His international normalized ratio was 0.9 (normal). His CD4 count was 51/µl (normal 400-1700/µl) and his viral load was high at >750,000 HIV copies per ml of blood. He was transfused with two units of packed red blood cells. Intravenous pantoprazole was administered in a bolus dose of 80 mg and then continued at 8 mg/h.

An esophagogastroduodenoscopy revealed ESOPHAGEAL CANDIDIASIS, diffusely thickened gastric folds, and numerous large ulcerations in the gastric body and antrum (Figure 1). Biopsy specimens were taken from the edges of the gastric ulcers. Active bleeding from one of the ulcerations was noted, and was treated with epinephrine injection and bipolar coagulation. Treatment with intravenous pantoprazole was continued after esophagogastroduodenoscopy for 72 h and then changed to oral pantoprazole, 40 mg daily. Oral fluconazole was given for his esophageal candidiasis at a dose of 100 mg daily for 14 days. There was no further gastrointestinal bleeding and he was discharged from the hospital after 4 days.

Figure 1.

Endoscopic image of the gastric body of a 38-year-old male with AIDS. An ulceration with stigmata of recent hemorrhage is visible in the foreground (thick arrow), and a second ulcerated mass is visible in the background (thin arrow). Biopsy specimens taken from the edges of these ulcerations showed non-Hodgkin's lymphoma.

Histologic examination of the gastric biopsy specimens revealed a diffuse large B-cell-type non-Hodgkin's lymphoma (NHL). The NHL was considered Stage IV because of the diffuse involvement of an extralymphatic organ (stomach). He was treated as an outpatient with R-CHOP chemotherapy (rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisone). After multiple episodes of fever and severe neutropenia during treatment, with no apparent shrinkage of the tumor, the patient declined further chemotherapy and died at home several months later.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....